Heavy Snow, Northern Oneida
- When
- February 8, 10:00 AM EST to 8:00 PM EST
- Where
- Northern Oneida forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
A west to east aligned warm front moved slowly north across upstate New York on the eighth. Higher terrain and cooler temperatures, as well as added moisture from Lake Ontario increased snowfall amounts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A west to east aligned warm front moved slowly north across upstate New York on the eighth. Higher terrain and cooler temperatures, as well as added moisture from Lake Ontario increased snowfall amounts. Snow amounts were 5 to 12 inches. The warm front moved through Oneida County between 7 and 8 PM. This ended the steady snow leaving a mix of scattered light snow, freezing rain, and sleet. The highest snow amounts were in northern Oneida County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 8, 2:20 AM EST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 220 AM EST THU FEB 8 2001 WAA-INDUCED PCPN OVER THE GTLAKES WILL BE SPREADING ENE INTO THE RGN LATER THIS MRNG. BULK OF THE PCPN XPCTD ACRS NRN ZONES. MIXED BAG SHUD TRANSITION OVER TO -SHRA BY THIS AFTN WRN ZONES...WITH THE MOHAWK VLY AND WRN CATSKILLS REMAINING IN THE COOL WEDGE. PROFILES INDICATE THE PCPN SHUD START OFF AS SNOW MOST AREAS WITH POTNL FOR A BRIEF PD OF IP OR -FZRA. THINK THE -FZRA POTNL WILL BE MARGINAL BY THIS AFTN ACRS MOST AREAS AS BNDRY LYR TEMPS SHUD BE ABOVE FREEZING BUT AGAIN WRN MOHAWK VLY AND WRN CATSKILLS MAY STAND A BETTER CHC SPCLY LATE THIS AFTN INTO THE EVNG HRS AS COLD AIR WILL HANG TUFF THERE. GIVEN THE APPARENT MARGINAL NATURE OF THIS EVENT WILL NOT ISSUE ANY ADVISORIES...BUT WILL ISSUE AN SPS FOR THE UPSTATE NY COUNTIES JUST TO HIGHLIGHT THE POTNL FOR MAINLY LGT MIXED PCPN WHICH COULD CAUSE SOME SLICK ROADS. WILL CONTINUE WITH LIKELY POPS FOR TNGT NRN AND CNTRL ZONES AS MDLS SUGGEST ANOTHER S/WV AND BATCH OF PCPN LATER TNGT. SHUD BE -SHRA WITH PSBL XCPTN OF FAR NE ZONES WHERE A MIX IS PSBL. ONLY CHC POPS FOR NE PA. XPCT WRN ZONES WILL GET WELL INTO THE 50S TMRW...PSBLY 60 IF WE GET SOME SS. GUSTY WINDS LIKELY THERE DURING THE AFTN. ACRS THE WRN CATSKILLS/MOHAWK VLY AND NE PA IT APPEARS THE COOL WEDGE WON'T GET ENTIRELY SCOURED OUT UNTIL TMRW EVNG. THEREFORE MAXES IN THE M/U40S LOOK GOOD THERE. AVN SLOWER WITH FROPA AND ETA IS A BIT FASTER. AVN TIMING THE BETTER BET BUT WILL KEEP THE CHC OF LATE DAY SHOWERS ALL ZONES ON FRIDAY...WITH WINDY CONDITIONS AND SHOWERS LIKELY ON FRIDAY NIGHT. ONLY MINOR TWEEKES TO CRNT FCST. THANX FOR COORD BUF/ALY/CTP. .BGM...NONE. BRADY
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-081629- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 416 AM EST THU FEB 8 2001 ...LIGHT MIXED PRECIPITATION ACROSS UPSTATE NEW YORK AND THE NORTHERN TIER COUNTIES OF PENNSYLVANIA TODAY... AN APPROACHING WARM FRONT WILL CAUSE MIXED PRECIPITATION OVER MUCH OF THE REGION TODAY. THE PRECIPITATION WILL START OFF AS LIGHT SNOW THIS MORNING. ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS...WITH A FEW INCHES OVER THE SOUTHERN TUG HILL PLATEAU. THE LIGHT SNOW MAY MIX WITH SOME SLEET OR FREEZING RAIN LATER MORNING OR THIS AFTERNOON. ALTHOUGH PRECIPITATION AMOUNTS ARE EXPECTED TO BE ON THE LIGHT SIDE...THE MIXTURE OF SNOW AND SLEET...ALONG WITH PATCHY AREAS OF LIGHT FREEZING RAIN...MAY CAUSE AREA ROADWAYS TO BECOME SLIPPERY LATER THIS MORNING. THE POTENTIAL FOR MIXED PRECIPITATION WILL LINGER INTO THE OVERNIGHT HOURS ACROSS THE WESTERN MOHAWK VALLEY AND WESTERN CATSKILLS OF NEW YORK. ELSEWHERE TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING TONIGHT WITH THE CHANCE OF RAIN SHOWERS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA FOR THE LATEST UPDATED. YOU CAN AkLSO VISIT OUR WEBSITE SITE AT WWW.NWS.NOAA.GOV/ER/BGM. BRADY
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235232, 5235233.